[Skip to Content]
[Skip to Content Landing]
Article
June 1954

ERYTHEMA MULTIFORME BULLOSUM FOLLOWING PHENYLBUTAZONE TREATMENT FOR ARTHRITISReport of a Fatal Case

Author Affiliations

MEDICAL CORPS, UNITED STATES AIR FORCE

From the 3810th United States Air Force Hospital, Maxwell Air Force Base, Montgomery, Ala.

AMA Arch Derm Syphilol. 1954;69(6):674-677. doi:10.1001/archderm.1954.01540180024003
Abstract

SINCE the introduction of phenylbutazone (Butazolidin) to this country from Switzerland in 1951 for the treatment of arthritis and allied disorders, an increasing number of severe reactions due to this drug have been reported. Agranulocytosis, in one case fatal, and a death following a severe sensitivity reaction, with exfoliative dermatitis, have been the most serious toxic reactions reported to date.*

Fishman and Reynolds recently reported a case of exfoliative dermatitis developing in a patient while taking a course of 29 (200 mg.) tablets of phenylbutazone over a one-week period.6 We believe our case of erythema multiforme bullosum, a severe dermatologic reaction, is probably due to this drug, and therefore should be reported to emphasize the danger of this medication.

REPORT OF CASE

A 44-year-old white housewife was treated at another Air Force Base dispensary for arthritic pains in the fingers, wrists, and low back, which had

First Page Preview View Large
First page PDF preview
First page PDF preview
×